Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 29, NWS Honolulu, HI

September 11, 2018Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 11, 2018, 11:08 PM HST for Honolulu County, Kauai County, Hawaii. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2018, 11:08 PM HST (09:08 UTC)
Expired
Sep 13, 2018, 3:19 AM HST
In force
28 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kauai County, HI

The radar

The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWHW70 PHFO 120908
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1108 PM HST Tue Sep 11 2018

HIZ001>004-121815-
/O.NEW.PHFO.WI.Y.0029.180912T0908Z-180913T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
1108 PM HST Tue Sep 11 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday.

* WINDS...Northeast 15 to 30 mph with localized gusts to 50 mph
  over Kauai and Niihau. Winds will be strongest over and 
  downwind of the higher terrain.

* TIMING...Increasing overnight, then remaining at advisory levels
  Wednesday into Wednesday night.

* IMPACTS...Winds this strong can knock down tree branches, cause
  car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Jacobson
3 follow-up statements
678 
WWHW70 PHFO 121441
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
441 AM HST Wed Sep 12 2018

HIZ001>004-130345-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
441 AM HST Wed Sep 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph
  over Kauai and Niihau. Winds will be strongest over and downwind
  of the higher terrain.

* TIMING...Increasing this morning, then remaining at advisory
  levels this afternoon and tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
669 
WWHW70 PHFO 130241
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
441 PM HST Wed Sep 12 2018

HIZ005>011-131545-
/O.EXA.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
441 PM HST Wed Sep 12 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday.

* WINDS...East 25 to 35 mph with localized gusts over 50 mph. Winds
  will be strongest over and downwind of the higher terrain.

* TIMING...remaining at advisory levels tonight, then subsiding on
  Thursday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise extra caution when driving or walking. Be prepared for
power outages.

&&

$$

HIZ001>004-131545-
/O.CON.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
441 PM HST Wed Sep 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...East 20 to 35 mph with localized gusts over 50 mph. Winds
  will be strongest over and downwind of the higher terrain.
 

* TIMING...remaining at advisory levels tonight, then subsiding on
  Thursday.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise extra caution when driving or walking. Be prepared for
power outages.

&&

$$
Donaldson
072 
WWHW70 PHFO 131319
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 AM HST Thu Sep 13 2018

HIZ001>011-131430-
/O.CAN.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
319 AM HST Thu Sep 13 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds will remain below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 11, 9:17 PM HST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 11, 9:17 PM HST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
917 PM HST Tue Sep 11 2018

.SYNOPSIS...
Tropical Storm Olivia is forecast to move southwest across the
eastern part of the main Hawaiian Islands Wednesday morning.
As the system edges closer, expect the moisture to spread across
the entire area through Wednesday night. An upper level low
is forecast cut close to the islands, resulting in a very unstable
and unsettled period that will last into Saturday. A drier air mass
is expected to spread over the area the rest of the weekend.

&&

.DISCUSSION...
As of 730 pm HST, the deep convection of Olivia has separated,
leaving the low level circulation, below 10k feet exposed. It is
located on satellite about 100 miles east of Hana Maui. It is moving
southwest, toward Maui, at about 10 mph. The center of Olivia is
expect to cross Maui and the Alenuihaha Channel sometime Wednesday
morning, based on the 5 pm HST forecast. Trade wind showers have
picked up across windward areas of oahu, Maui, and the Big Island
in particular. During the rest of the night and into Wednesday
morning, continue to expect increasing showers and wind.

The heavier rain is likely to come Wednesday evening, as the
upper low is closer to the islands. The upper low is currently
about 600 miles northeast of Kauai, and is expected to move
southwest towards Kauai in the next 24 to 36 hours.

The threat of heavy rain continues even when Olivia is well
south of Oahu/Kauai Wednesday afternoon, even after the winds
from Olivia have subsided. The heaviest rain will likely shift to
Kauai on Thursday. A Flood Watch remains in effect for all islands
through Thursday night.

The atmosphere will gradually dry out and stabilize as the
moisture from Olivia and the low aloft move away to the west. This
is likely to occur over the upcoming weekend.

Please see the Hurricane Local Statement (HLSHFO) and Local
Watch/Warning Statement (TCVHFO) on our website for detailed
weather information about Olivia and expected impacts to your
local area. The Central Pacific Hurricane Center also posts the
latest Olivia Forecast Advisory tracks at weather.gov/cphc

&&

.AVIATION...
Tropical Storm Olivia continues to approach the state from the
east. Outer rain bands with showers continue to move onshore over
all islands. Expect numerous showers favoring mountain and
windward areas with scattered showers over leeward sections.
As Olivia approaches, wind speeds are forecast to gradually
strengthen tonight through Wednesday morning.

AIRMET SIERRA for mountain obscuration was expanded this evening
to include all island mountains and north through east sections.
AIRMET Tango remains in effect for strong winds producing moderate
low level turbulence over and south through west of mountains over
all islands.

SIGMET NOVEMBER is currently posted just east of the Hawaiian
Islands for Tropical Storm Olivia.

&&

.MARINE...
As Tropical Storm Olivia nears the islands from the east and
begins to directly affect the islands, winds will be on the
increase. For the latest on Olivia, please monitor the forecast
and advisory packages from the Central Pacific Hurricane Center.

Swell from Olivia has been spreading westward across the state.
Surf has been increasing and has already reached warning levels in
coastal sections of windward Big Island, and is expected to reach
warning levels along east facing shores from Maui to Oahu tonight
into Wednesday. A High Surf Warning (HSW) remains in effect for
east facing shores of the Big Island, Maui, Molokai, and Oahu
through Wednesday. Lower surf is expected for east facing shores
of Lanai and Kauai, so a High Surf Advisory (HSA) has been issued
for those areas through the same time period. Surf is expected to
decline fairly rapidly as Olivia exits the local waters.

A small northwest swell is expected late in the weekend and early
next week. No other significant swells are expected.

The morning coastal waters forecast will be delayed as we
incorporate the latest forecast information for Olivia.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for all Hawaii islands.

Flash Flood Watch through late Thursday night for all Hawaii
islands.

High Surf Warning until 6 PM HST Wednesday for Oahu South Shore-
Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central
Valley-Windward Haleakala-South Big Island-Big Island North and
East.

High Surf Advisory until 6 PM HST Wednesday for Kauai Windward-
Lanai Makai.

Tropical Storm Warning for all Hawaiian waters.

&&

DISCUSSION...H Lau
Aviation...Bohlin
Marine...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:16 PM HSTSmall Craft AdvisoryHFO7 days
Sep 12, 12:56 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Sep 12, 3:22 AM HSTFlash Flood WarningHFOKalawao14 hr
Sep 12, 9:34 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 12, 10:02 AM HSTFlash Flood WarningHFOKalawao3 hr
Sep 12, 10:41 AM HSTFlash Flood WarningHFOKalawao7 hr
Sep 12, 12:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.